West Virginia, 2023

Damaging Winds in West Virginia, August 7, 2023

August 7, 2023 · NWS RNK · 6 events in 3 counties and zones

Thunderstorms developed within a warm, moist, and unstable atmosphere in advance of an approaching cold front. Some of these storms increased to severe levels and produced damaging winds, with one bowing storm near and east of Hinton, WV producing an estimated wind gust of 105 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$183,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed within a warm, moist, and unstable atmosphere in advance of an approaching cold front. Some of these storms increased to severe levels and produced damaging winds, with one bowing storm near and east of Hinton, WV producing an estimated wind gust of 105 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Low pressure will move from Midwest to the eastern Great Lakes
today. Thunderstorms, some severe, are expected to develop in a
warm, moist, and unstable airmass across the region this
afternoon. The risk of seeing thunderstorms will continue until
the passage of a cold front by Tuesday morning. High pressure is
then expected to work across the Tennessee Valley Tuesday, with
drier weather through Wednesday. An area of low pressure,
moving along a front from the lower Mississippi Valley to the
Carolinas, will bring our next chance for storms Thursday.

&&

.NEAR TERM /NOW THROUGH TUESDAY/...
Issued at 300 PM EDT MON AUG 07 2023

Key Messages:
- Severe thunderstorms possible through this evening. Moderate risk
  (Level 4 out of 5) remains in place for much of the area.

- Please have multiple ways of receiving weather information this
  afternoon and evening.

The shortwave trough, associated with an upper low over the Great
Lakes, has started to eject across our area at mid-afternoon. In
response to this, as well as the approach of a speed max associated
with the 250 mb jet stream, convection has started to fire across
the region.

Data from the 1800 UTC (2 PM EDT) sounding indicates MLCAPE values
around 1500 J/kg, with a SBCAPE just over 4000 J/kg. The storms
might have a little bit of a subsidence inversion to overcome
initially, but I suspect this will be weakened a little bit with the
approach of the shortwave trough. This will allow the convective
coverage to increase and storms form into (probably) a broken line
of storms as it moves across our area. Admittedly, it's still a
little unclear how the line will ultimately evolve. Regardless,
though, environmental parameters (including DCAPE values in excess
of 1200 J/kg) ahead of the projected line suggest a continued risk
of damaging winds (possibly in excess of 70 MPH) and tornadoes.

Like I said this morning, there's been no significant change in the
expected development/progression of the convection through this
evening. Thunderstorms, and the risk of severe weather will move
west to east across the forecast area through 0000 UTC (8 PM). After
the line moves through, we'll likely continue to see at least some
scattered showers/thunderstorms continue through the night as the
upper low pushes the surface front east into our area.

The front should move east of our region tomorrow morning. Drier air
is expected to move into the region in wake of the front, and allow
quiet weather conditions to be seen heading toward the middle of the
week.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1235 PM EDT Monday...

Key Messages:

- Potential for Storms on Thursday.
- Wednesday will be dry for most locations.

Discussion:

Surface high pressure will become established over the area
following the passage of a cold front, leading to quiet, dry weather
for most locations through Wednesday night. A warm front draped
across the southeastern US will slowly lift northward, as a cold
front approaches from the Great Lakes through Thursday, which will
provide the next opportunity for strong storms over the area through
Thursday. Increased mid level winds associated with the more
northern system will advect greater moisture into the area, as
indicated by forecast PWATs over 1.5 inches by Thursday morning.
This set up may contribute to heavy rainfall within any of the
storms that develop. Models are suggesting that the strongest storms
will be along the southern Blue Ridge and the Piedmont, given the
eastward movement of a strong low level jet across Tennessee and the
Carolinas. With the upslope flow from strong westerly winds,
mountain showers and storms could continue into Friday.

Temperatures will be near normal through this forecast period, with
highs in the upper 70s in the west and mid to upper 80s in the east.

Forecast confidence is average to high.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1255 PM EDT Monday...

Key Messages:

- Storms possible on Saturday, Sunday and Monday look dry for most.
- Near normal temperatures are expected.

Discussion:

A surface frontal system develops over the Great Lakes, and while
the center low looks to track northeastward through eastern Canada,
the cold front will drop through the Mid Atlantic over the weekend.
This system will provide the next chance for the area to see showers
and thunderstorms. Showers and storms will likely develop by
Saturday afternoon over the mountains, then push eastward and
eventually diminishing by the overnight hours in the east. Some
showers and storms may linger over the mountains through early
Sunday morning. Some models are also hinting at the front slowing
down to the east over the area, over far eastern Virginia and North
Carolina, which may lead to continued chances for showers and storms
over the Piedmont through Sunday. However, given how far out this is
in the forecast period, confidence is not very high.

Temperatures will be near normal through this forecast period.

Forecast confidence is average through Friday, but low over the
weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Issued at 215 PM EDT MON AUG 07 2023

SHRA/TSRA, with some +TSRA possible, will impact many terminals
across the forecast area during the 07/1800 UTC TAF period. The
convection will result in CIG/VSBY reductions to MVFR or IFR in
vicinity of any convection. Timing to narrow down SHRA/TSRA
impact timing for specific terminals is still rather difficult,
but expect impact timing for terminals to be roughly as follows:

Western Terminals: 07/1800-2000 UTC
Blue Ridge Terminals: 07/1900-2100 UTC
Eastern Terminals: 07/2000-2400 UTC

Gusty, mostly SW, winds and VFR flight categories will likely be
seen prior to the arrival of storms. Aviation interests should be
aware of the possibility of +TSRA, which could result in wind
gusts in excess of 50kts and GR, mainly through 08/0000 UTC or
so.

After the line of SHRA/TSRA moves E, lingering convection will
likely be seen until a cold front moves E of the region between
08/0600-1200 UTC. After FROPA, expect improving flight categories
with winds veering to a W-NW direction around 10 kts.

OUTLOOK TUESDAY NIGHT THROUGH FRIDAY...

Tuesday night: Flight category reductions possible in river valleys
due to BR/FG. Otherwise, mostly VFR flight categories expected.

Wednesday: Mainly VFR flight categories expected.

Thursday and Friday: Restrictions possible due to SHRA/TSRA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DB
NEAR TERM...DB
SHORT TERM...AS
LONG TERM...AS
AVIATION...DB
Hazardous weather outlook, Aug 7, 12:53 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
153 PM EDT Mon Aug 7 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-081800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
153 PM EDT Mon Aug 7 2023

...TORNADO WATCH 603 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

There is a moderate, or Level 4 out of 5, risk of severe
thunderstorms this afternoon and evening. This area is generally
west of a Boone North Carolina, to Martinsville and Buckingham
Virginia Line. Across the remainder of Southside Virginia and the
North Carolina Piedmont, there is an enhanced, or Level 3 out of 5,
risk of severe thunderstorms this afternoon and evening.

Thunderstorms will bring the potential for damaging winds, possibly
in excess of 70 miles an hour, and hail. Tornadoes will be possible,
especially west of the Interstate 81 corridor. Localized flooding
is also a possibility.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Aug 7, 2:35 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT Mon Aug 7 2023

VAZ020-072000-
Bath VA-
335 PM EDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BATH COUNTY THROUGH
400 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mountain Grove, or near Hot Springs, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Burnsville...
Lake Moomaw...
Mountain Grove...
and Williamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for southwestern
and west central Virginia...and southeastern West Virginia.

&&

LAT...LON 3822 7971 3820 7956 3818 7951 3800 7995
      3803 7998 3808 7995 3810 7993 3813 7995
      3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 1935Z 229DEG 33KT 3808 7990

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BMG
Special weather statement, Aug 7, 2:36 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
336 PM EDT Mon Aug 7 2023

NCZ002-003-VAZ015-016-032-072000-
Surry NC-Alleghany NC-Grayson VA-Patrick VA-Carroll VA-
336 PM EDT Mon Aug 7 2023

...STRONG THUNDERSTORMS WILL IMPACT
ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTHERN CARROLL...SOUTHEASTERN GRAYSON AND SOUTHWESTERN
PATRICK COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX
THROUGH 400 PM EDT...

At 335 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fancy Gap to Doughton Park. Movement was
east at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Airy...
Galax...
Flat Rock...
Sparta...
Fancy Gap...
Ennice...
and Ararat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

A Tornado Watch remains in effect until 900 PM EDT for north central
and northwestern North Carolina...and south central, southwestern and
west central Virginia.

&&

LAT...LON 3641 8105 3643 8108 3642 8115 3643 8117
      3641 8118 3641 8127 3644 8127 3669 8103
      3673 8074 3674 8049 3671 8046 3675 8045
      3675 8037 3657 8045 3641 8070
TIME...MOT...LOC 1935Z 256DEG 49KT 3670 8074 3643 8115

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AB
Local storm report, Aug 7, 2:39 PM EST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
339 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Hail             2 NE Dugspur            36.84N 80.59W
08/07/2023  E1.25 inch       Carroll            VA   Public

            Quarter to half-dollar sized hail was
            observed at the intersection of Highway 221
            and Indian Valley Road.

&&

16
Local storm report, Aug 7, 3:47 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
447 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Hail             1 N Willis              36.86N 80.48W
08/07/2023  E1.00 inch       Floyd              VA   Emergency Mngr

&&

16
Local storm report, Aug 7, 4:50 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
550 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Tstm Wnd Dmg     5 E Ararat              36.59N 80.42W
08/07/2023                   Patrick            VA   Public

            Multiple trees were blown down in the
            community of Claudville by thunderstorm
            winds.

&&

16
Special weather statement, Aug 7, 4:54 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
554 PM EDT Mon Aug 7 2023

NCZ005-006-VAZ044-072230-
Rockingham NC-Caswell NC-Pittsylvania VA-
554 PM EDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL AND SOUTHWESTERN
PITTSYLVANIA COUNTIES AND THE SOUTHWESTERN CITY OF DANVILLE THROUGH
630 PM EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Draper, or over Eden, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danville...
Eden...
Bethel...
Providence...
Mayfield...
Gatewood...
and Ruffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for north central
North Carolina...and south central, southwestern and west central
Virginia.

&&

LAT...LON 3648 7980 3654 7979 3654 7972 3658 7970
      3659 7940 3648 7932 3642 7944
TIME...MOT...LOC 2153Z 269DEG 33KT 3651 7969

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB

The radar

The Roanoke radar (KFCX), 93 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summers

When
August 7, 4:54 PM EST to 5:06 PM EST
Where
Summers County, Nimitz to 0.88 mi NW of Talcott
Measured
91 kt (105 mph) estimated gust
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
37.650, -80.970

The first sign of wind damage from this storm were multiple trees blown down just east of the Jumping Branch areas along Highway 3. Additionally, along Highway 3 just southwest of Hinton, numerous hardwood trees were snapped or uprooted by the force of the wind, estimated to be up to 100 mph. One home sustained damage to both the roof and the siding in this area. Additional damage was observed along Highway 20 just to the north, where dozens of trees were blown down by estimated 105 mph wind gusts. The storm continued east, snapping or uprooting numerous trees and downing power poles from the community of Bellpoint eastbound along Highway 3 following the Greenbrier River with 100 to 105 mph wind gusts, including multiple trees blown down near the intersection of Highway 3 and Highway 12. Shortly afterward, the storm began to weaken, though still produced significant damage to dozens of trees along Judson Road near the community of Talcott with estimated 70 to 75 mph wind gusts.

Thunderstorm Wind, Monroe

When
August 7, 5:09 PM EST
Where
Monroe County, 2.15 mi SW of Creamery
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.630, -80.710

Thunderstorm winds blew down a few trees near the Monroe/Summers County line in western Monroe County. Damage values are estimated.

Thunderstorm Wind, Greenbrier

When
August 7, 5:12 PM EST
Where
Greenbrier County, 0.15 mi SE of Alderson
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.728, -80.648

Thunderstorm winds blew a large tree down across Davis Street in Alderson, WV. The tree partially fell on a house. Damage values are estimated.

Thunderstorm Wind, Greenbrier

When
August 7, 5:21 PM EST
Where
Greenbrier County, 1.64 mi E of Rockland
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
37.730, -80.490

Thunderstorm winds blew a seventy-five foot tall tree down. The tree landed on a 8X10 foot trailer, a carport, and a vehicle. Damage values are estimated.

Thunderstorm Wind, Monroe

When
August 7, 5:25 PM EST
Where
Monroe County, 0.55 mi W of Dorr
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.620, -80.490

Thunderstorm winds blew a few trees down in the Hillsdale area. Damage values are estimated.

Thunderstorm Wind, Monroe

When
August 7, 5:28 PM EST
Where
Monroe County, 1.19 mi E of Keenan
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.578, -80.458

Thunderstorm winds blew down multiple trees along Doss Shaver Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132508, 1132435, 1132419, 1132425, 1132440, 1132509.